Alert archive / South Dakota / Flash Flood Warnings in 2008
Flash Flood Warning 27, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Aug 11, 2008, 7:29 PM CDT for Beadle County, Kingsbury County, South Dakota. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2008, 7:29 PM CDT (00:29 UTC)
- Expired
- Aug 11, 2008, 9:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Beadle County, SD, Kingsbury County, SD
The radar
The Aberdeen radar (KABR), 118 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 7:45 PM CDT | FLASH FLOOD | Wnw Yale, SD | STREET FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 174 J/kg
- Mixed-layer CIN
- -149 J/kg
- Mixed-layer LCL
- 1115 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -94 m²/s²
- 0-3 km storm-relative helicity
- -246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KFSD 120029
FFWFSD
SDC005-077-120230-
/O.NEW.KFSD.FF.W.0027.080812T0029Z-080812T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
729 PM CDT MON AUG 11 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA
KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA
* UNTIL 930 PM CDT
* AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 13
MILES NORTHEAST OF IROQUOIS TO 6 MILES NORTHWEST OF CAVOUR...OR
ALONG A LINE EXTENDING FROM 27 MILES NORTHEAST OF HURON TO 7 MILES
NORTHEAST OF HURON...MOVING SOUTHEAST AT 22 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
YALE...DE SMET...BADGER...LAKE PRESTON AND HETLAND
AT 725 PM CDT...OVER AN INCH OF RAINFALL OCCURRED IN ONE HALF HOUR
IN FAR NORTHEAST BEADLE COUNTY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
LAT...LON 4462 9788 4455 9788 4453 9714 4421 9733
4420 9818 4452 9828 4462 9792
$$
RSR2 follow-up statements
000
WGUS73 KFSD 120109
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
809 PM CDT MON AUG 11 2008
SDC005-077-120230-
/O.CON.KFSD.FF.W.0027.000000T0000Z-080812T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEADLE SD-KINGSBURY SD-
809 PM CDT MON AUG 11 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
KINGSBURY AND EASTERN BEADLE COUNTIES...
AT 807 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BADGER TO 11 MILES SOUTH OF
IROQUOIS..MOVING SOUTHEAST AT 22 MPH.
RAIN WILL DIMINISH BEHIND THE LINE OF STORMS AS IT MOVES SOUTHEAST...
BUT SOME FLOODING IN LOW LYING AREAS SHOULD CONTINUE UNTIL 930 PM.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 4462 9788 4455 9788 4453 9714 4421 9733
4420 9818 4452 9828 4462 9792
$$
RSR000
WGUS73 KFSD 120239
FFSFSD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
939 PM CDT MON AUG 11 2008
SDC005-077-120249-
/O.EXP.KFSD.FF.W.0027.000000T0000Z-080812T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEADLE SD-KINGSBURY SD-
939 PM CDT MON AUG 11 2008
...THE FLASH FLOOD WARNING HAS EXPIRED FOR KINGSBURY AND EASTERN
BEADLE COUNTIES...
THE RAIN HAS MOVED EAST OF THIS AREA WITH NO REDEVELOPMENT IN
CENTRAL SOUTH DAKOTA.
LAT...LON 4462 9788 4455 9788 4453 9714 4421 9733
4420 9818 4452 9828 4462 9792
$$
MJFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 3:25 PM CDT, 4 hours 4 minutes earlier.
Area forecast discussion, Aug 11, 3:25 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 PM CDT MON AUG 11 2008 .DISCUSSION... IMMENSE UPR WAVE PUSHING OUT OF WY INTO WRN SD ATTM. STRONG LIFT APPARENTLY NOW STARTING TO WORK OUT ACRS SFC BNDRY IN CNTRL SD WHERE AIRMASS HAS DESTABILIZED TO A NEARLY UNCAPPED 1500 J/KG IN PARTIAL CLEARING BEHIND ISENTROPIC TRANSPORT CLOUD DEBRIS/ELEVATED SHRA/TSRA TO THE E. MUCH MORE STABLE AIRMASS TO THE E THRU THE JAMES VALLEY...SO EXPECT SVR THREAT TO BE LIMITED TO THE WRN CWA WHERE RECENT WATCH WAS ISSUED. SHEAR IS WEAK AT BEST...WITH EFFECTIVE SHEAR OF 25 KTS LT AFTN AND PERHAPS REACHING 30 KTS AS UPR WAVE APPROACHES. THIS FAVORS MORE MULTICELLULAR STRUCTURE. STRENGTH OF FORCING AND APPARENT LACK OF STRONG CAPPING...SO EXPECT COVERAGE TO RESPOND QUITE EFFECTIVELY TO LIFT FORCING...AND WL UP MOST AREA TO LKLY TO CATEGORICAL PUSHING THRU ARND I90 OR NWRD. WHILE SVR THREAT WILL DWINDLE E...WL PUSH HEAVY RAIN MENTION ALONG WITH MAIN LINE OF TSRA EWRD LTR AFTN/EVNG HOURS. FNT WL HANG UP A BIT OVR FAR ERN CWA TUE MORNING AND THEN PUSH THRU BY AFTN. STILL REMAINS UNSTABLE ACRS FAR ERN CWA TUES AFTN AND WITH COLD AIR ALOFT AND SFC DPS NEAR 60...CUD SEE A FEW TRW POP UP FAR E DURING THE AFTN. WL KEEP 20% FAR E INTO THE AFTN. REST OF CWA WL SEE DRIER AIR MOVE IN AND PLENTY OF SUN BY MID MORN. HIGH TEMPS ON TUES SHUD BE WARMER THAN TODAY DUE TO MORE SUN AND BETTER MIXING. WITH DRY AIR IN PLACE TUES NIGHT SHUD SEE LOWS IN THE 50S FOR WED MORN WITH CLR SKIES AND LGT WINDS. WED WL BE A BETWEEN DAY AHEAD OF UPPER LOW THAT WL DIG SWD ACRS THE PLAINS. SO DURING THE DAY WARM AND DRY WX IS EXPECTED WITH THE PSBLTY OF A FEW TRW SPREADING INTO WRN CWA LATE WED NIGHT AS UPPER LOW APPROACHES. WL GET A LOT MORE ACTIVE THU INTO SAT AS UPPER LOW SLOWLY DROPS THRU THE DAKOTAS INTO NEB. QUITE UNUSUAL FOR AUG TO HAVE SUCH A LARGE UPPER LOW PLANT ITSELF OVR THE NRN PLAINS. MORE LIKE A SPRING STORM THAN ANYTHING ELSE. SO SHUD EXPECT A DECENT CHC OF RW/TRW THU INTO SAT AND POT FOR HEAVY RAINS. DOUBT MUCH SVR WX...AS SYS MORE LIKELY TO PRODUCE WDPSRD RAINS. TEMPS WL ALSO BE QUITE COOL AND IF RAIN IS WDSPRD DURING THE DAYTIME HOURS...WL BE HARD TO REACH 70 DEGREES AS H85 TEMPS ONLY +10 TO +13. SO FOR THU THRU SAT WL KEEP TEMPS COOLER WITH COOLEST TEMPS FRI AND SAT. SUN CUD ALSO BE WET IF UPPER LOW DOESNT MOVE. FOR NOW WL LEAVE SUN DRY BUT THIS CUD CHANGE ESPEC ERN CWA IF SYS DOESNT MOVE. && .AVIATION... REMNANT MVFR CIGS MAINLY THRU NW IA AND SW MN WL BE ON THE DECLINE AS THE AFTN CONTINUES...WITH THE ONLY REAL THREAT TO OTHERWISE VFR CONDITIONS BEING THUNDERSTORMS EXPECTED TO ACCOMPANY A STRONG UPPER LEVEL DISTURBANCE ACRS THE REGION. MAINLY ELEVATED SHRA/TSRA WL CONTINUE THRU THE JAMES VALLEY REGION MID AFTN...BUT AS THEY SHIFT EWRD WL MOVE INTO A MORE STABLE AIRMASS AND TRANSITION TOWARD MID LVL SHRA. EXPECT MORE SFC BASED STORMS DEVELOPING IN CNTRL SD TO PUSH EWRD AT 25 MPH AND WL BRING TEMPORARY MVFR/IFR VSBYS AND MVFR CIGS. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Aug 11, 11:35 AM CDT, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1135 AM CDT MON AUG 11 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1135 AM CDT MON AUG 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE WEST OF A BROOKINGS TO YANKTON LINE INTO EARLY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED FROM THIS ACTIVITY. ADDITIONAL THUNDERSTORMS ARE ANTICIPATED TO DEVELOP BY MID AFTERNOON IN SOUTH CENTRAL SOUTH DAKOTA...BECOMING MORE WIDESPREAD MOVING EASTWARD TOWARD THE JAMES VALLEY LATE AFTERNOON...AND INTERSTATE 29 BY EARLY EVENING. A FEW STORMS COULD BECOME SEVERE DURING THE LATE AFTERNOON AND EVENING FROM THE JAMES VALLEY WESTWARD...WITH WIND GUSTS IN EXCESS OF 60 MPH AND HAIL TO QUARTER SIZE THE GREATEST THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE MID TO LATE AFTERNOON TUESDAY...MAINLY EAST OF A LINE FROM MARSHALL TO CHEROKEE. SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM WEST OF THE JAMES VALLEY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 11, 6:21 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
621 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 1 ENE BONESTEEL 43.08N 98.93W
08/11/2008 E1.00 INCH GREGORY SD PUBLIC
&&
KWEISSERLocal storm report, Aug 11, 6:54 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
654 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL BONESTEEL 43.08N 98.95W
08/11/2008 E1.75 INCH GREGORY SD LAW ENFORCEMENT
ALSO...THUNDERSTORM WIND SPEEDS UP TO 40 MPH.
&&
MDBThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 9:16 PM CDT | Severe Thunderstorm Warning | FSD | Brookings, Moody | 29 min |
| Aug 12, 3:44 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 31 min |
Nearby
Flash Flood Warnings in South Dakota, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.